MAUDE Adverse Event Report: KATENA PRODUCTS, INC KATENA PRODUCTS, INC; CRAWFORD RETRIEVING HOOK

KATENA PRODUCTS, INC KATENA PRODUCTS, INC; CRAWFORD RETRIEVING HOOK
Model Number K7-2623
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Material Twisted/Bent (2981)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Visual and optical microscopy examination of the returned instrument confirmed that the tip was not present and not returned to the manufacturer.The returned instrument had many scratches and gouges on the surfaces at the hook area.In addition, more serious damage observed was the rounding / flattening of right angles and the bent area of the inner hook gap arc which suggests exposure to excessive force(s).These damages were most likely induced by entanglement with other devices during transporting, cleaning and sterilization processes.The ifu includes the following pertinent statements, "it is very important to carefully examine each instrument for breaks, cracks or malfunctions before use.Do not use damaged instruments." review of the manufacturer's complaint handling system database confirmed this to be the first report of this nature for this device (k7-2623).The instrument has been in commercial distribution for several years without incident or complaint.The site contact indicated that there was no injury to the patient and no prolonged hospitalization required.An otolaryngologist examined the patient at a follow-up visit and found no evidence of retained metal, no further recommendations.
 
Event or Problem Description
As provided by the site: plastic repair of left canaliculus, probing dilation and silastic tube intubation of the left nasolacrimal drainage system, excision of canalicular abscess and diverticulum with over sewing and closure with a microscope.After a guibor tube was passed, the tip of the metal rod was guided out with the crawford retrieval hook.Upon removing the metal rod, the tip of the crawford retrieval hook was noted to break off.Attempts were made to extract this directly but were unsuccessful.Visualization of the piece was made with a nasal endoscope.The area was suctioned numerous times.The piece was not retrieved in the suction canister trap.The metal piece was gone upon re-visualization of the area.Patient was discharged home and referred to an otolarygologist for further evaluation.Follow-up visit: the otolaryngologist has seen the patient and has no further recommendations.He found no evidence of retained metal during his exam.

Brand Name
KATENA PRODUCTS, INC
Common Device Name
CRAWFORD RETRIEVING HOOK
Manufacturer (Section D)
KATENA PRODUCTS, INC
6 campus drive, suite 310
parsippany NJ 07054
MDR Report Key9497691
Report Number2242450-2019-00002
Device Sequence Number19578550
Product Code HNL
UDI-Device Identifier00841668108840
UDI-Public00841668108840
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberK7-2623
Device Catalogue NumberK7-2623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/20/2019
Event Location Ambulatory Surgical Facility
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date12/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;